Hail, Morgan
- When
- April 28, 1:35 PM CST to 1:36 PM CST
- Where
- Morgan County, Jacksonville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.730, -90.230
A warm front lifting northward into the area triggered scattered thunderstorms across south-central Illinois during the afternoon and evening of April 28th. Some of the storms produced large hail along and southwest of a Jacksonville to Robinson line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A warm front lifting northward into the area triggered scattered thunderstorms across south-central Illinois during the afternoon and evening of April 28th. Some of the storms produced large hail along and southwest of a Jacksonville to Robinson line. The largest reported hailstones were the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 28, 1:32 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 232 PM CDT SAT APR 28 2012 .DISCUSSION... ISSUED 215 PM CDT SAT APR 28 2012 SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT FORECAST CONCERNS THIS PERIOD INCLUDE CONVECTION COVERAGE THIS EVENING ACROSS THE SOUTHEAST ALONG WITH A SEVERE THREAT EARLY...AND THEN TEMPERATURES AS WELL AS POPS FOR THE REMAINDER OF THE PERIOD. SHORTWAVE AFFECTING THE AREA LATE THIS AFTERNOON BRINGING BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS TO THE SOUTHERN THIRD OF THE FORECAST AREA...CLOSER TO THE FRONTAL BOUNDARY ALONG THE I-70 CORRIDOR. IN THE WAKE OF THE CONVECTION AND WEAK SHORTWAVE PUSHING ACRS THE REGION THIS EVENING...THE BOUNDARY WILL GET NUDGED FURTHER SOUTH FOR A TIME OVERNIGHT AND INTO SUNDAY...BEFORE SHIFTING BACK NORTH AS A WARM FRONT LATE TOMORROW EVENING INTO MONDAY. THE LARGE COOL CANADIAN HIGH NORTH OF THE GREAT LAKES IS FORECAST BY ALL MODELS TO FINALLY SHIFT TO OUR EAST LATER SUNDAY ALLOWING THE NORTHWARD PUSH TO THE BOUNDARY AS ANOTHER SHORTWAVE PUSHES ACROSS THE MIDWEST. HIGHEST POPS TONIGHT WILL BE CLOSER TO THE BOUNDARY OVER OUR FAR SOUTH TONIGHT...WITH POPS INCREASING AGAIN LATER SUNDAY INTO SUNDAY NIGHT AND MONDAY AS THE NEXT WAVE APPROACHES AND INTERACTS WITH THE WARM FRONT. TEMPERATURES WILL BE A CHALLENGE STARTING EARLY NEXT WEEK AS THE BOUNDARY SHIFTS NORTH ACROSS THE MIDWEST. MODELS HAVE TRENDED WARMER AT ALL LOCATIONS MONDAY BUT WITH CLOUDS AND PRECIP ACRS THE AREA HAVE TRENDED DOWNWARD EXCEPT IN THE FAR SOUTHEAST WHERE READINGS WILL WARM TO AROUND 80. HIGHS TUESDAY WILL BE PUSHING INTO THE LOW 80S FAR WEST AND SOUTH WITH ALL LOCATIONS SEEING 80S ON WEDNESDAY EXPECTED HIGHS WITH READINGS SHOOTING INTO THE 80S ACRS THE WEST AND SOUTH TUESDAY. LONG TERM...WEDNESDAY THROUGH SATURDAY MEDIUM RANGE MODELS CONTINUE TO INDICATE THE PATTERN BECOMING MORE ZONAL WITH TIME EARLY IN THE FORECAST PERIOD...AND THEN TRANSLATING TO A SOUTHWESTERLY FLOW BY THE END OF THE WEEK. TIMING OF EACH WAVE COMING OUT OF THE MORE PROGRESSIVE FLOW WILL CONTINUE TO BE A CHALLENGE THRU THE PERIOD WITH RESPECT TO RAIN CHANCES EACH DAY. IT APPEARS THE MORE SUBSTANTIAL SHORTWAVE DURING THIS TIME FRAME WILL PUSH ACRS THE NORTHERN PLAINS AND UPPER MIDWEST AND APPROACH OUR AREA LATE WED NIGHT INTO THURSDAY. AS A RESULT...HAVE INCREASED THE POPS...ESPECIALLY ACRS THE NORTHWEST HALF OF THE FORECAST AREA DURING THIS PERIOD WHICH WILL BE CLOSER TO THE FRONTAL BOUNDARY APPROACHING FROM THE NW. AFTER THAT...ENSEMBLES SUGGESTING AS A DEEP TROF PUSHING INTO THE NW PORTION OF THE COUNTRY LATE NEXT WEEK AND DURING THE WEEKEND...AN UPPER LEVEL RIDGE WILL BUILD OVER THE CENTRAL PORTION OF THE COUNTRY WHICH WOULD NORMALLY TAKE THE CONVECTION CHANCES TO OUR NORTH CLOSER TO THE STRONGER FLOW ALOFT. WILL START TO CUT BACK ON MENTIONABLE POPS AS THE STRONG UPPER WAVE SHIFTS AWAY FROM OUR AREA STARTING ON FRIDAY AND HOLDING THRU SATURDAY WITH TEMPERATURES THRU THIS PERIOD EXPECTED TO BE ABOVE NORMAL. SMITH && .AVIATION... ISSUED 1218 PM CDT SAT APR 28 2012 SHOWERS/STORMS HAVE BEGUN DEVELOPING ACROSS WEST CENTRAL ILLINOIS AT MIDDAY. AWIPS TIME-OF-ARRIVAL TOOL INDICATES THE STORMS BE NEAR KSPI AROUND 18Z AND KDEC JUST BEFORE 19Z. RADAR LOOPS WOULD SUGGEST THEY WOULD STAY JUST BARELY SOUTH OF THE AIRPORTS...BUT WILL MENTION TEMPO GROUPS FOR TSRA THE FIRST COUPLE HOURS TO ACCOUNT FOR ANY NORTHWARD DEVELOPMENT. WITH WARM FRONTAL BOUNDARY ROUGHLY ALONG THE KSPI-KCMI CORRIDOR...MOST CONVECTION WILL REMAIN TO THE SOUTH THIS AFTERNOON. ANY UPWARD MOVEMENT IN THE CEILING HEIGHTS THIS AFTERNOON IS LIKELY TO COME BACK DOWN TO MVFR RANGE THIS EVENING...AS AN UPPER WAVE SENDS SOME PERIODS OF LIGHT RAIN BACK OVER THE TAF SITES OVERNIGHT INTO SUNDAY. GEELHART && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1140 AM CDT SAT APR 28 2012 ILZ027>031-036>038-291100- FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD- 1140 AM CDT SAT APR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PERIODIC THUNDERSTORMS ARE POSSIBLE FROM SUNDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ040>057-061-291100- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON- MASON-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY- VERMILION- 1140 AM CDT SAT APR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME OF THE STORMS SOUTH OF I-72 MAY PRODUCE GUSTY WINDS AND HAIL...BUT THE MAIN SEVERE WEATHER THREAT WILL BE FURTHER SOUTH IN ILLINOIS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PERIODIC THUNDERSTORMS ARE ALSO POSSIBLE FROM SUNDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-291100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 1140 AM CDT SAT APR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT THESE STORMS WILL BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PERIODIC THUNDERSTORMS ARE ALSO POSSIBLE FROM SUNDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE. GEELHART
The Lincoln radar (KILX), 89 km away, was scanning. The volume nearest the first event began at 19:36 UTC.
14 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371618, 371619, 371620, 371621, 371623, 371622, 371631, 371624, 371625, 371626, 371627, 371628, 371629, 371630.